Several were hemorrhagic and some were target-like. Biopsy revealed "a partially necrotic epidermis with subepidermal vesicles, scattered mononuclear infiltrate in the papillary and reticular dermis, and some exocytosis" (p. 758). Those authors stated that, to their knowledge, this was the first case of EM following DT immunization. They reported that they contacted all current and previous manufacturers of diphtheria and tetanus toxoids and could confirm no other cases.
Two cases of EM following Td immunization were reported to VAERS (submitted between November 1990 and July 1992). One case occurred in a woman who was also treated with silver sulfadiazine cream for a burn. The other case occurred in a woman who was allergic to iodine, but no details about the indication for immunization or the use of antiseptics or antibacterial agents for wound care were provided. One case of EM was reported in a child 5 days after she received Hib, DT, OPV, and acetaminophen. This child also had migratory polyarthritis that lasted for 6 weeks, and a diagnosis of serum sickness was made (see section on arthritis above).
There is biologic plausibility for a relation between diphtheria and tetanus toxoids and EM on the basis of a hypersensitivity mechanism and an investigation of bacterial injection in one human subject. The direct evidence in humans for an association between diphtheria or tetanus toxoid and EM is limited to one published case report of EM occurring after the administration of DT and three case reports made to VAERS (two Td, one DT). However, in one of the cases reported to VAERS, the patient had been exposed to another likely cause of EM, and in another, the patient had been immunized with multiple vaccines.
The evidence is inadequate to accept or reject a causal relation between tetanus or diphtheria toxoid and EM.